Progressivity, Inequality Reduction, and Merging-Proofness in Taxation
AbstractProgressivity, inequality reduction and merging-proofness are three well-known axioms in taxation. We investigate implications of each of the three axioms through characterizations of several families of taxation rules and their logical relations. We also study the preservation of these axioms under two operators on taxation rules, the so-called convexity operator and minimal-burden operator, which give intuitive procedures of determining a tax schedules.
Download InfoIf you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
Bibliographic InfoPaper provided by University of Kansas, Department of Economics in its series WORKING PAPERS SERIES IN THEORETICAL AND APPLIED ECONOMICS with number 200603.
Length: 21 pages
Date of creation: Feb 2006
Date of revision: Feb 2006
taxation; progressivity; inequality reduction; merging-proofness; convexity operator; minimal-burden operator.;
This paper has been announced in the following NEP Reports:
- NEP-ALL-2006-02-19 (All new papers)
- NEP-PBE-2006-02-19 (Public Economics)
- NEP-PUB-2006-02-19 (Public Finance)
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Chambers, Christopher P. & Thomson, William, 2002. "Group order preservation and the proportional rule for the adjudication of conflicting claims," Mathematical Social Sciences, Elsevier, Elsevier, vol. 44(3), pages 235-252, December.
- Aumann, Robert J. & Maschler, Michael, 1985. "Game theoretic analysis of a bankruptcy problem from the Talmud," Journal of Economic Theory, Elsevier, Elsevier, vol. 36(2), pages 195-213, August.
- Thomson, William, 2003. "Axiomatic and game-theoretic analysis of bankruptcy and taxation problems: a survey," Mathematical Social Sciences, Elsevier, Elsevier, vol. 45(3), pages 249-297, July.
- Thon, Dominique, 1987. "Redistributive properties of progressive taxation," Mathematical Social Sciences, Elsevier, Elsevier, vol. 14(2), pages 185-191, October.
- Young, H. P., 1988. "Distributive justice in taxation," Journal of Economic Theory, Elsevier, Elsevier, vol. 44(2), pages 321-335, April.
- Chun, Youngsub, 1988. "The proportional solution for rights problems," Mathematical Social Sciences, Elsevier, Elsevier, vol. 15(3), pages 231-246, June.
- Biung-Ghi Ju, 2003. "Manipulation via merging and splitting in claims problems," Review of Economic Design, Springer, Springer, vol. 8(2), pages 205-215, October.
- M. Angeles de Frutos, 1999. "Coalitional manipulations in a bankruptcy problem," Review of Economic Design, Springer, Springer, vol. 4(3), pages 255-272.
- Biung-Ghi Ju & Eiichi Miyagawa & Toyotaka Sakai, 2003. "Non-Manipulable Division Rules in Claim Problems and Generalizations," WORKING PAPERS SERIES IN THEORETICAL AND APPLIED ECONOMICS 200307, University of Kansas, Department of Economics, revised Aug 2005.
- Eichhorn, Wolfgang & Funke, Helmut & Richter, Wolfram F., 1984. "Tax progression and inequality of income distribution," Journal of Mathematical Economics, Elsevier, vol. 13(2), pages 127-131, October.
- Juan D. Moreno-Ternero, 2007. "Bankruptcy Rules And Coalitional Manipulation," International Game Theory Review (IGTR), World Scientific Publishing Co. Pte. Ltd., World Scientific Publishing Co. Pte. Ltd., vol. 9(01), pages 105-118.
- Yoichi Kasajima & Rodrigo Velez, 2011. "Reflecting inequality of claims in gains and losses," Economic Theory, Springer, Springer, vol. 46(2), pages 283-295, February.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Jianbo Zhang).
If references are entirely missing, you can add them using this form.